Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Can abnormal potassium levels cause salty taste in the mouth and high BP?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4874 Questions
Question
Can potassium play a part in very salty taste, mostly lips, and also high blood pressure?
Thu, 19 Apr 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 32 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that potassium supplements are helpful in lowering blood pressure values.

Abnormal potassium levels, could be related to changes in taste, but not a specific salty taste.

Anyway, considering your symptoms (salty taste and uncontrolled high blood pressure), I would recommend consulting with your attending physician and performing some tests:

- complete blood count
- blood electrolytes
- thyroid hormone levels
- kidney and liver function tests
- complete blood count for anemia
- fasting glucose
- PCR, ESR for inflammation
- iron plasma levels.

Starting anti-hypertensive therapy may be needed in case of high blood pressure (values above 140/90 mm Hg).

Some natural tips to help maintain normal blood pressure values naturally would be:

- reduce maximally salt and caffeine intake
- perform regularly physical activity (walking, aerobics, etc.)
- try to lose some weight if you are overweight.

Hope you will find this answer helpful!

Wishing good health,

Dr. Iliri
Above answer was peer-reviewed by
 
Follow-up: Can abnormal potassium levels cause salty taste in the mouth and high BP? 20 minutes later
I went to my doctor yesterday and he ordered all blood work-up. My BP was 160/82 highly unusual for me since it's mostly normal or high/normal. Since I probably won't hear back until after Thanksgiving I thought I would get your opinion. My symptoms are weakness, fatigue, off-balance, light-headed, muscle tenderness in legs. Do you have to take a lot of ibuprofen to develop a saltiness in your mouth?
 
 
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello again!

Yes, regular intake of ibuprofen for a long time can lead to taste disturbances as well as uncontrolled high blood pressure.

Anyway, considering your symptoms, besides the above mentioned tests, I would also recommend checking vitamin D and vitamin B12 plasma levels to exclude possible deficiencies, which may trigger such clinical scenario.

A cardiac ultrasound is also necessary to examine your heart function and structure.

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor